Alert archive / Missouri / Special Weather Statements in 2022

Special Weather Statement, NWS Kansas City, MO

August 19, 2022Nodaway County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 19, 2022, 3:04 PM CDT for Nodaway County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 3:04 PM CDT (20:04 UTC)
Expired
Aug 19, 2022, 3:30 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Hail
0.88 in
Wind
50

County Nodaway County, MO

The radar

The Omaha radar (KOAX), 161 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS83 KEAX 192004
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
304 PM CDT Fri Aug 19 2022
 
MOZ002-192030-
Nodaway MO-
304 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern Nodaway
County through 330 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hopkins, or 11 miles southwest of Bedford, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hopkins and Parnell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Missouri.

&&

LAT...LON 4057 9490 4057 9463 4047 9463 4047 9462
      4044 9462 4047 9495 4058 9493
TIME...MOT...LOC 2004Z 281DEG 21KT 4054 9485 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Blair

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:34 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 19, 12:34 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1234 PM CDT Fri Aug 19 2022

.Discussion...
Issued at 428 AM CDT FRI AUG 19 2022

Key Message

* Strong to severe storms possible this afternoon, mainly along and
  north of I-70.

* Hail, wind, heavy rain the main concerns in the 3 pm to 10 pm
  range.

* Storms move out by Saturday, with dry conditions expected through
  next week.

Isolated to scattered showers this AM ongoing across the northern
part of Missouri. There doesn't appear to be any obvious low level
mechanism for these showers, so mid level weak isentropic ascent is
the likely cause for these showers. While there is some lightning
with this activity there does not appear to be much in the way of
organization, so for now not expecting any of this activity to bring
impactful weather aside from a few rumbles of thunder. Through the
day steady southerly flow will keep warm and moist air moving into
the area. As a mid level shortwave trough moves into northern
Missouri later today, expect scattered to widespread thunderstorms
to form across northeast Kansas into western and northern Missouri
this afternoon and this evening. There will be some good deep layer
shear associated with these storms and instability will be ample
with around 2,000 J/kg of CAPE available. However forecast soundings
this morning for this afternoon look relatively dry in the low
levels, which will keep storm bases perhaps round 6500 feet or
higher. This should preclude much tornado concern despite good low
level shear and relatively high 0-1 SRH later this afternoon. This
should relegate the main hazards to hail and perhaps some localized
flash flooding with this activity, along with a wind threat, given
the inverted V type soundings.

This activity winds down late this evening into the overnight hours.
Then during the day on Saturday a wind shift will move through as
the shortwave trough moves eastward into the Great Lakes region.
This wind shift will do little for wholesale temperature changes,
but will likely bring about a new round of deep convection across
the Ozarks, into central Missouri. This round of convection may
bring some severe storms, but for now looks like it will initiate
south and east of our southern and eastern most counties.

After the Friday/Friday night round of thunderstorms it looks like
the area goes back into a dry pattern for the weekend and into next
week. Temperatures will hold through the week in the middle 80s as a
displaced and poorly organized mid level ridge sets up for next
week. While the ridge should keep the conditions dry, it doesn't
appear to be strong enough to bring highly anomalous temperatures
through the week.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1227 PM CDT FRI AUG 19 2022

Primary aviation concern will be timing of showers and
thunderstorms this afternoon and evening/overnight. Several rounds
of convection are expected with the first round moving out of the
terminals early this period. The second round will start to
develop and/or move towards the terminals between 21-00Z. If
impacted, terminals could see a brief drop in visibility and some
gusty winds. A third round of showers and storms is possible after
04Z but it is possible that this round may skirt east of the terminals
along the KS/MO border. Ceilings will generally remain VFR, but
may drop to MVFR with the late round of convection.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...PietrychaP
Hazardous weather outlook, Aug 19, 4:29 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Fri Aug 19 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Fri Aug 19 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered strong to severe thunderstorms will be possible this
 afternoon into this evening. Hail up to the size of a quarter and
 winds 50 to 60 mph will be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Thunderstorms will be possible on saturday however severe weather is
 not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 19, 3:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
304 PM CDT Fri Aug 19 2022

MOZ002-192030-
Nodaway MO-
304 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern Nodaway
County through 330 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hopkins, or 11 miles southwest of Bedford, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hopkins and Parnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Missouri.

&&

LAT...LON 4057 9490 4057 9463 4047 9463 4047 9462
      4044 9462 4047 9495 4058 9493
TIME...MOT...LOC 2004Z 281DEG 21KT 4054 9485

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:32 PM CDTSpecial Weather StatementEAXWorth28 min
Aug 19, 4:03 PM CDTSpecial Weather StatementEAXWorth27 min
Aug 19, 4:10 PM CDTSpecial Weather StatementEAXAtchison35 min

Nearby

Special Weather Statements in Missouri, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.